Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS Louisville, KY

July 20, 2018Clark County, Indiana; Jefferson County, Oldham County, Shelby County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 20, 2018, 8:53 PM EDT for Clark County, Indiana; Jefferson County, Oldham County, Shelby County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 8:53 PM EDT (00:53 UTC)
Expired
Jul 20, 2018, 11:45 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IN, Jefferson County, KY, Oldham County, KY, Shelby County, KY

The radar

The Louisville radar (KLVX), 52 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:10 PM EDTFLASH FLOOD1 W Saint Matthews, KYCORRECTED LSR FOR TIME BASED ON RADAR. WATER RESCUE -- CAR DROVE INTO HIGH WATER ON LEXINGTON ROAD AT OXFORD PLACE.
Jul 20, 9:45 PM EDTFLASH FLOOD3 E Anchorage, KYOLD HENRY ROAD FLOODED TO FACTORY LANE FROM THE SNYDER. ANOTHER REPORT OF RAPIDS IN WATER FLOWING ALONG MILE MARKER 28 ON SNYDER.
Jul 20, 9:52 PM EDTFLOOD1 Ssw Cementville, IN4 INCHES OF WATER ON INTERSTATE 65.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WGUS53 KLMK 210053
FFWLMK
INC019-KYC111-185-211-210345-
/O.NEW.KLMK.FF.W.0042.180721T0053Z-180721T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
853 PM EDT FRI JUL 20 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  South central Clark County in south central Indiana...
  Southern Oldham County in central Kentucky...
  Shelby County in central Kentucky...
  Northern Jefferson County in central Kentucky...

* Until 1145 PM EDT.

* At 851 PM EDT, thunderstorms producing heavy rain across the 
  warned area were starting to cause water over roadways in parts of 
  Louisville and Shelbyville.  

Additional rainfall amounts of one to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3831 8498 3827 8500 3816 8501 3811 8505
      3822 8581 3827 8583 3829 8579 3831 8580
      3832 8578 3833 8579 3835 8576 3840 8581

$$

JBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:40 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 20, 7:40 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
740 PM EDT Fri Jul 20 2018

.Forecast Update...
Issued at 740 PM EDT Fri Jul 20 2018

Storms have redeveloped over southern Indiana and will proceed
southeast across central Kentucky this evening. Though there is some
convective inhibition behind the earlier storms east of Interstate
65, there is still strong flow aloft and strong low level shear
ahead of a surface boundary over southern Indiana. SPC has issued a
Tornado Watch for southern Indiana and central Kentucky ahead of the
storms, though the watch will likely be able to be gradually
canceled early from north to south as the storms move through.

&&

.Short Term...(This evening through Saturday)
Issued at 310 PM EDT Fri Jul 20 2018

...Severe Weather Outbreak Ongoing...

Severe convection is underway across southern Indiana and just into
north central Kentucky. Strong instability and unseasonably strong
wind fields aloft are supporting supercells focused along a NE-SW
oriented boundary now pushing east of I-65. We have had at least one
video confirmation of a tornado in Harrison County, Indiana, and
several reports of hail golfball size or larger. Expect this threat
to continue as we head toward sunset. Tornado threat will be
greatest along and NE of a boundary that currently runs from near
Madison, Indiana southeastward to near LEX. Surface winds remain at
least somewhat backed in this area.

Hi-res models continue to suggest at least one or two rounds of
additional development into the evening, and either of these
impulses could congeal into a linear feature with the potential for
significant wind damage.

Overall threat for flooding is fairly low as these storms remain
progressive. However, any repeated heavy rainfall, especially in
urban areas, could result in localized flooding.

Storms should wind down around midnight, with the rest of the
overnight remaining quiet, although on the muggy side. Strong upper
low settling over Lake Michigan will support mainly diurnal
convection on Saturday. The morning should remain dry, but will
carry likely POPs after 18Z Sat. Could still see a few strong
storms, mainly in south-central Kentucky, but the threat for more
organized severe wx should remain south and east of our area.

.Long Term...(Saturday night through Friday)
Issued at 315 PM EDT Fri Jul 20 2018

Unseasonably strong upper low will slowly make its way into the Deep
South by Monday. Will continue high POPs on Sunday, with mainly
diurnally driven convection. Wind fields continue to weaken, so not
expecting much organization to it.

Once the upper low is to our south and east on Monday, we'll trend
back into a more typical summertime pattern. Westerlies remain to
our north with a weak bagginess over the Deep South. Expect
seasonable temps, typical summertime mugginess, with scattered
afternoon thunderstorms possible each day.

&&

.Aviation...(00Z TAF Issuance)
Issued at 711 PM EDT Fri Jul 20 2018

Scattered storms, some severe, will continue to develop this evening
ahead of a cold front stretching from Indiana to the Ozarks. Will
account for these storms in the first few hours of the TAFs.

The overnight hours after the storms will be quiet with VFR
conditions, though southwest breezes will stay up around 7 knots.

On Saturday a secondary front dropping down from a surface low over
northern Indiana will cause scattered afternoon storms to develop
once again.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...RAS
Long Term...RAS
Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
732 PM EDT Fri Jul 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-212345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/

...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe storms are expected through this evening. Damaging winds,
large hail, and tornadoes are all threats along with very heavy
rainfall and intense frequent lightning. Have a way to receive
weather warnings and a plan of action. The storms should be out of
the area around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon thunderstorms are expected Saturday and Sunday. A few
strong storms are possible on Saturday afternoon, mainly in south
central Kentucky. The main threats will be gusty winds and heavy
rainfall.

Scattered afternoon and evening storms are expected each day through
the next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

13

In the hours before

Local storm report, Jul 20, 8:26 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
826 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     2 N HENRYVILLE          38.56N 85.76W
07/20/2018                   CLARK              IN   BROADCAST MEDIA

            LISTENER REPORTS TREES DOWN AT US 31 AND
            BROWNSTOWN ROAD NORTH OF HENRYVILLE.

&&

CCM
Local storm report, Jul 20, 8:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
831 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 NNE CURBY             38.25N 86.38W
07/20/2018  E1.00 INCH       CRAWFORD           IN   NWS EMPLOYEE

&&

MRC
Local storm report, Jul 20, 8:33 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
833 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             CLARKSVILLE             38.32N 85.77W
07/20/2018  E1.00 INCH       CLARK              IN   TRAINED SPOTTER

&&

SSC
Local storm report, Jul 20, 8:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             4 NW TELL CITY          38.00N 86.80W
07/20/2018  E0.75 INCH       PERRY              IN   AMATEUR RADIO

            PENNY SIZE HAIL NEAR TROY.

&&

CCM
Special weather statement, Jul 20, 8:47 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
847 PM EDT FRI JUL 20 2018

INZ090-KYZ025-210115-
Harrison-Meade-
847 PM EDT FRI JUL 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HARRISON AND
MEADE COUNTIES...

At 847 PM EDT, radar indicated strong thunderstorms from 12 miles
south of Carefree Town to 9 miles west of Brandenburg to 11 miles
northeast of Hardinsburg.

Movement was east at 50 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Brandenburg, Muldraugh, West Point, Elizabeth, Ekron, New Middletown,
Mauckport, Laconia, New Amsterdam, and Guston.

A Tornado Watch remains in effect until 300 AM EDT for central
Kentucky.

LAT...LON 3808 8643 3821 8598 3814 8591 3809 8591
      3802 8592 3800 8595 3800 8600 3790 8598
      3789 8627 3801 8644 3805 8647
TIME...MOT...LOC 0047Z 254DEG 45KT 3806 8642 3801 8635 3793 8637

13
Local storm report, Jul 20, 8:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     1 SSW SAINT MATTHEWS    38.24N 85.64W
07/20/2018                   JEFFERSON          KY   EMERGENCY MNGR

            TREE ON A HOUSE AT ALTON RD AND SHERRIN AVE
            IN ST. MATTHEWS.

&&

CCM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:13 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison32 min
Jul 20, 8:16 PM EDTSpecial Weather StatementLMKHarrison29 min
Jul 20, 8:21 PM EDTSevere Thunderstorm WarningLMKPerry24 min
Jul 20, 8:35 PM EDTAreal Flood AdvisoryLMKClark, Floyd3 hr
Jul 20, 8:36 PM EDTSevere Thunderstorm WarningLMKCrawford, Orange24 min
Jul 20, 8:56 PM EDTSevere Thunderstorm WarningLMKHarrison19 min
Jul 20, 9:08 PM EDTSpecial Weather StatementLMKFloyd22 min
Jul 20, 9:19 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison26 min
Jul 20, 9:21 PM EDTSevere Thunderstorm WarningLMKHarrison24 min
Jul 20, 9:32 PM EDTSevere Thunderstorm WarningLMKClark28 min
Jul 20, 9:35 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison25 min
Jul 20, 9:48 PM EDTSpecial Weather StatementLMKPerry27 min
Jul 20, 9:55 PM EDTSevere Thunderstorm WarningLMKPerry35 min
Jul 20, 10:13 PM EDTSevere Thunderstorm WarningLMKPerry32 min
Jul 20, 10:19 PM EDTSevere Thunderstorm WarningLMKHarrison, Perry26 min
Jul 20, 10:40 PM EDTSevere Thunderstorm WarningLMKHarrison50 min
Jul 20, 8:03 PM EDTSevere Thunderstorm WarningLMKJefferson, Shelby42 min
Jul 20, 8:04 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Russell26 min
Jul 20, 8:24 PM EDTSevere Thunderstorm WarningLMKMonroe21 min
Jul 20, 8:25 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Shelby, Woodford35 min
Jul 20, 8:44 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland, Monroe31 min
Jul 20, 8:47 PM EDTSpecial Weather StatementLMKMeade28 min
Jul 20, 8:58 PM EDTSpecial Weather StatementLMKBreckinridge32 min
Jul 20, 9:01 PM EDTTornado WarningLMKBreckinridge, Hancock29 min
Jul 20, 9:04 PM EDTSpecial Weather StatementLMKClark, Fayette, Jessamine26 min
Jul 20, 9:16 PM EDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Jefferson, Nelson, Shelby, Spencer29 min
Jul 20, 9:28 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson32 min
Jul 20, 9:40 PM EDTSevere Thunderstorm WarningLMKAnderson, Boyle, Garrard, Jessamine, Mercer, Nelson and 2 more35 min
Jul 20, 9:45 PM EDTSpecial Weather StatementLMKBullitt30 min
Jul 20, 9:46 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby29 min
Jul 20, 9:48 PM EDTFlash Flood WarningLMKAnderson, Bullitt, Jefferson, Shelby, Spencer3 hr
Jul 20, 9:50 PM EDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Franklin, Nelson, Shelby, Spencer25 min
Jul 20, 9:54 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin36 min
Jul 20, 10:11 PM EDTTornado WarningLMKGrayson, Hardin34 min
Jul 20, 10:18 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer27 min
Jul 20, 10:19 PM EDTFlash Flood WarningLMKAnderson, Mercer, Nelson, Washington, Woodford3 hr
Jul 20, 10:21 PM EDTSpecial Weather StatementLMKFranklin24 min
Jul 20, 10:38 PM EDTSpecial Weather StatementLMKClinton37 min
Jul 20, 10:40 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin, Hart35 min
Jul 20, 10:59 PM EDTTornado WarningLMKHart16 min
Jul 20, 11:01 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Larue, Marion, Nelson29 min
Jul 20, 11:09 PM EDTSevere Thunderstorm WarningLMKHardin, Larue21 min
Jul 20, 11:15 PM EDTSevere Thunderstorm WarningLMKGreen, Hart30 min
Jul 20, 11:15 PM EDTSevere Thunderstorm WarningLMKBoyle, Marion, Nelson, Washington30 min
Jul 20, 11:20 PM EDTSpecial Weather StatementLMKBreckinridge40 min
Jul 20, 11:23 PM EDTSevere Thunderstorm WarningLMKGreen, Hardin, Hart, Larue, Marion, Nelson and 1 more37 min
Jul 20, 11:30 PM EDTTornado WarningLMKLarue15 min
Jul 20, 11:34 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Ohio26 min
Jul 20, 11:47 PM EDTSevere Thunderstorm WarningLMKAdair, Green28 min
Jul 20, 11:54 PM EDTSevere Thunderstorm WarningLMKGreen, Larue, Marion, Taylor19 min
Jul 20, 11:55 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin35 min
Jul 21, 12:10 AM EDTSpecial Weather StatementLMKAdair, Casey, Green, Russell, Taylor50 min
Jul 21, 12:16 AM EDTSpecial Weather StatementLMKGrayson, Hart, Ohio44 min
Jul 21, 12:38 AM EDTSpecial Weather StatementLMKClinton, Cumberland, Metcalfe37 min
Jul 21, 12:49 AM EDTAreal Flood AdvisoryLMKGrayson, Green, Hart116 min
Jul 21, 12:51 AM EDTSevere Thunderstorm WarningLMKAdair, Clinton, Russell24 min
Jul 21, 1:02 AM EDTSpecial Weather StatementLMKBarren, Butler, Edmonson43 min
Jul 21, 1:11 AM EDTAreal Flood AdvisoryLMKClinton, Cumberland, Monroe3 hr
Jul 21, 1:28 AM EDTSpecial Weather StatementLMKClinton32 min
Jul 21, 1:42 AM EDTSpecial Weather StatementLMKButler, Edmonson, Warren33 min
Jul 21, 2:12 AM EDTSpecial Weather StatementLMKEdmonson, Warren33 min
Jul 21, 2:36 AM EDTSpecial Weather StatementLMKLogan, Warren39 min
Jul 21, 2:43 AM EDTSevere Thunderstorm WarningLMKLogan32 min
Jul 21, 3:11 AM EDTSpecial Weather StatementLMKAllen, Logan, Simpson49 min

Nearby

Flash Flood Warnings in Kentucky, 2018Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.